Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Las Vegas, NV

July 23, 2005Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 2005, 5:37 PM PDT for Lincoln County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 5:37 PM PDT (00:37 UTC)
Expired
Jul 23, 2005, 6:31 PM PDT
In force
54 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.6 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 240037
SVRVEF
NVC017-240130-
/O.NEW.KVEF.SV.W.0008.050724T0037Z-050724T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 PM PDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA
  THIS INCLUDES THE CITIES OF...URSINE...PIOCHE

* UNTIL 630 PM PDT

* AT 528 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS 
LOCATED NEAR PIOCHE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  URSINE AND EAGLE VALLEY BY 630 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3798 11486 3777 11485 3781 11415 3807 11417

$$

PIERCE
2 follow-up statements
000 
WWUS55 KVEF 240101
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM PDT SAT JUL 23 2005

NVC017-240130-
/O.CON.KVEF.SV.W.0008.000000T0000Z-050724T0130Z/
LINCOLN NV-
559 PM PDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM PDT FOR 
CENTRAL LINCOLN COUNTY...

AT 555 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL.  THIS STORM WAS LOCATED 7 MILES WEST OF URSINE...MOVING EAST 
AT 10 MPH.

A TRAINED WEATHER SPOTTER IN PIOCHE REPORTED NICKEL SIZE HAIL AROUND 
530 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  URSINE BY 625 PM PDT
  EAGLE VALLEY BY 630 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3798 11486 3777 11485 3781 11415 3807 11417

$$

PIERCE
000 
WWUS55 KVEF 240131
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 PM PDT SAT JUL 23 2005

NVC017-240140-
/O.EXP.KVEF.SV.W.0008.000000T0000Z-050724T0130Z/
LINCOLN NV-
627 PM PDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY EXPIRED
AT 630 PM PDT...

THUNDERSTORMS NEAR URSINE AND EAGLE VALLEY RESERVOIR IN CENTRAL 
LINCOLN COUNTY HAVE DECREASED IN INTENSITY AND ARE NO LONGER A 
THREAT TO PRODUCE SEVERE WEATHER. THE STORMS WILL MOVE EAST INTO 
UTAH IN THE NEXT HALF HOUR.   

LAT...LON 3798 11486 3777 11485 3781 11415 3807 11417

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:05 PM PDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 23, 4:05 PM PDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
405 PM PDT SAT JUL 23 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH SUNDAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST MONDAY AND WILL PUSH
MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE COMING
WEEK.
&&

.SHORT TERM...THE CLOUD COVER FINALLY ERODING OVER SOUTHERN NEVADA
AND NORTHWEST ARIZONA SHOULD ALLOW THE MOISTURE AND INSTABILITY TO
REALIZE ITS CONVECTIVE POTENTIAL LATE THIS AFTERNOON THROUGH
EVENING. ALSO...THE MID AND UPPER LEVEL DEFORMATION ZONE CONTINUES
TO REMAIN DRAPED SOUTHWEST TO NORTHEAST ACROSS EASTERN SAN
BERNARDINO...CLARK AND NORTHERN MOHAVE COUNTIES. SATELLITE IMAGERY
SHOWS THUNDERSTORMS OVER SOUTHWEST LINCOLN COUNTY AND THOSE PUSHING
WESTWARD OFF THE ARIZONA RIM COUNTRY COULD CONCEIVABLY WORK INTO
THIS DEFORMATION ZONE THIS EVENING. CAPE VALUES OVER 1000 J/KG AWAIT
IN THE POOL OF MOIST AIR. THE 18Z NAM CONTINUES TO INDICATE
NORTHEAST FLOW IN THE 600-450 MB LAYER DEVELOPING OVER SOUTHERN
NEVADA THROUGH THIS EVENING. WILL EXTEND FLASH FLOOD WATCH FOR THE
SAME AREAS AN EXTRA FEW HOURS SINCE THE BEST ACTION SHOULD TAKE
PLACE THIS EVENING. DO NOT SEE MUCH OF A FOCUSING MECHANISM SUNDAY
EXCEPT FORM A MID LEVEL DEFORMATION ZONE FORECAST OVER NORTHWEST
ARIZONA BY THE 18Z NAM. MOISTURE VALUES DO NOT CHANGE MUCH OVER THE
SOUTHERN HALF OF THE AREA DURING THE NEXT 24 HOURS. DRIER NORTHWEST
FLOW DOES MAKE PROGRESS AT PUSHING MOISTURE TO THE SOUTHEAST ON
MONDAY BUT SHOULD STILL BE LINGERING OVER NORTHWEST ARIZONA AND
POSSIBLY ENOUGH IN SOUTHERN NEVADA FOR THUNDERSTORMS OVER THE
MOUNTAINS.
&&

.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&

.AVIATION...THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THROUGH
THE REST OF THE AFTERNOON AND EVENING...PARTICULARLY IN THE
DAGGETT...PEACH SPRINGS...AND MORMON MESA CORRIDORS. THESE STORMS
WILL LIKELY PRODUCE NUMEROUS OUTFLOW BOUNDARIES MOVING IN DIFFERENT
DIRECTIONS RESULTING IN SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY
WINDS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 16-22
      UNTIL MIDNIGHT TONIGHT.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
      UNTIL MIDNIGHT TONIGHT.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA
      UNTIL MIDNIGHT TONIGHT.
&&

ADAIR/SALMEN
Hazardous weather outlook, Jul 23, 10:33 AM PDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT SAT JUL 23 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-240700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1033 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...SATURDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH RELATIVELY LIGHT
FLOW ALOFT OVER SOUTHERN NEVADA...THE SAN BERNARDINO COUNTY DESERTS
AND NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. THUNDERSTORMS WITH
HEAVY RAIN WILL BECOME WIDESPREAD ACROSS THE MOJAVE DESERT REGION AND
NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST AND UNSTABLE AIR WILL LINGER OVER THE REGION SUNDAY AND THE
POTENTIAL FOR THUNDERSTORMS WITH HEAVY RAIN WILL STILL EXIST. A
DRYING TREND WILL MONDAY AND TUESDAY AND CONTINUE THROUGH FRIDAY FOR
DIMINISHING THUNDERSTORM COVERAGE THROUGH THE WEEK.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:10 PM PDTFlash Flood WarningVEFEsmeralda, Nye110 min
Jul 24, 4:54 AM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.